Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 13, NWS Morristown, TN

July 6, 1999Blount County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 6, 1999, 7:29 PM EDT for Blount County, Tennessee. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1999, 7:29 PM EDT (23:29 UTC)
Expired
Jul 6, 1999, 9:25 PM EDT
In force
116 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 062330
FFWMRX
TNC009-070125-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN EASTERN TENNESSEE

* UNTIL 925 PM EDT

* AT 720 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
  HEAVY RAIN NEAR ALCOA...NEARLY STATIONARY.

* THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAIN ACROSS THE
  COUNTY.  SHERIFF'S OFFICE REPORTED MUCH OF ALCOA HIGHWAY IS
  COVERED WITH WATER.  RAINFALL RATES OF ONE TO ONE AND A HALF
  INCHES OF RAIN PER HOUR ARE POSSIBLE WITH THESE STORMS ACROSS THE
  COUNTY.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

GH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:30 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT TUE JUL 6 1999

SATELLITE IMAGERY REVEALED THE LOCATION OF A WEAK COLD FRONT OVER
THE MID WEST AND MID MS VALLEY THIS MORNING. THIS COLD FRONT IS
DIFFICULT TO LOCATE ON CURRENT SURFACE ANALYSIS WITH MODELS
INDICATING THAT THE FRONT WILL WASH OUT TONIGHT AND BECOME MAINLY A
WIND SHIFT. CLIMATOLOGY SUGGESTS THAT THIS WIND SHIFT WILL BE SLOWER
TO MOVE THROUGH THE AREA THAN THE MODELS INDICATE TOMORROW. SCATTERED
TSTORMS SHOULD AGAIN DEVELOP ACROSS THE CWA TOMORROW AND POSSIBLY
LATER TONIGHT WITH FRONT MOVING INTO THE AREA. ADDED SURFACE
CONVERGENCE ALONG THE FRONT WILL HELP TO FOCUS ACTIVITY INTO A
SLIGHTLY BETTER COVERAGE THAN TODAY. VORT MAX CURRENTLY OVER THE
CAROLINAS IS PROGGED TO SLOWLY MOVE SOUTHWEST AND WILL HELP TO CREATE
ADDITIONAL TSTORM DEVELOPMENT OVER SW NC TOMORROW.

IN THE EXTENDED PERIOD...EXTENDED MODELS STILL INDICATE THAT THE
FRONT WILL MOVE SOUTH OF THE CWA BY THURSDAY WITH ANOTHER COLD FRONT
AFFECTING THE AREA ON THE WEEKEND.

THE FOLLOWING IS PRELIMINARY AND FOR COORDINATION ONLY:

CHA 74/95 71/94 71 2311
TYS 73/92 68/91 69 2311
TRI 71/90 64/90 64 2311
OQT 73/93 68/92 70 2311

DMG

In the hours before

Local storm report, Jul 6, 4:24 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT TUE JUL 6 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

245 PM     ANDREWS                   NC   WIND DAMAGE
07/06/99   CHEROKEE                       TREE DOWN ACROSS HWY 19 IN
                                          ANDREWS.  REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, Jul 6, 6:32 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
632 PM EDT TUE JUL 6 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    SPRING CITY               TN   WIND DAMAGE
07/06/99   RHEA                           NUMEROUS TREES DOWN.
					  MACIDONIA ROAD CLOSED DUE
 			 		  TO TREES ACROSS IT.

0525 PM    5 MILES NORTH OF DECATUR  TN   WIND DAMAGE
07/06/99   MEIGS                          NUMEROUS TREES AND POWER
					  LINES DOWN.

0535 PM    SODDY-DAISY               TN   WIND DAMAGE
07/06/99   HAMILTON                       TREES DOWN.
					  HARISON BAY RD AND SNOW						  HILL ROAD.

0550 PM    ETOWAH                    TN   WIND DAMAGE
07/06/99   MCMINN                         TREES DOWN ON COUNTY ROAD
				 	  350.
Local storm report, Jul 6, 6:32 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
632 PM EDT TUE JUL 6 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    SPRING CITY               TN   WIND DAMAGE
07/06/99   RHEA                           NUMEROUS TREES DOWN.
					  MACIDONIA ROAD CLOSED DUE
 			 		  TO TREES ACROSS IT.

0525 PM    5 MILES NORTH OF DECATUR  TN   WIND DAMAGE
07/06/99   MEIGS                          NUMEROUS TREES AND POWER
					  LINES DOWN.

0535 PM    SODDY-DAISY               TN   WIND DAMAGE
07/06/99   HAMILTON                       TREES DOWN.
					  HARISON BAY RD AND SNOW						  HILL ROAD.

0550 PM    ETOWAH                    TN   WIND DAMAGE
07/06/99   MCMINN                         TREES DOWN ON COUNTY ROAD
				 	  350.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:12 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea28 min
Jul 6, 5:23 PM EDTSevere Thunderstorm WarningMRXHamilton32 min
Jul 6, 5:49 PM EDTSevere Thunderstorm WarningMRXMcMinn, Polk31 min
Jul 6, 6:21 PM EDTSevere Thunderstorm WarningMRXMonroe29 min
Jul 6, 6:54 PM EDTSevere Thunderstorm WarningMRXBlount31 min

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.